The literature on systemic allergic dermatitis (SAD; also known as systemic contact dermatitis) is reviewed. Both topical drugs (from absorption through mucosae or skin) and systemic drugs (oral, parenteral, rectal) may be responsible for the disorder. The topical route appears to be rare with 41 culprit topical drugs found to cause SAD in 95 patients. Most reactions are caused by budesonide (especially from inhalation), bufexamac, and dibucaine. SAD from systemic drugs is infrequent with 95 culprit drugs found to cause SAD in 240 patients. The drugs most frequently implicated are mitomycin C, methylprednisolone (salt, ester), and hydrocortisone (salt). The largest group of culprit drugs consisted of corticosteroids (19%), being responsible for >30% of the reactions, of which nearly 40% were not caused by therapeutic drugs, but by drug provocation tests. The most frequent manifestations of SAD from drugs are eczematous eruptions (scattered, widespread, generalized, worsening, reactivation), maculopapular eruptions, symmetrical drug-related intertriginous and flexural exanthema (SDRIFE [baboon syndrome]) and widespread erythema or erythroderma. Therapeutic systemic drugs hardly ever cause reactivation of previously positive patch tests and infrequently of previous allergic contact dermatitis. The pathophysiology of SAD has received very little attention. Explanations for the rarity of SAD are suggested.
Keywords: SDRIFE; baboon syndrome; budesonide; drugs; eczematous eruption; maculopapular eruption; mitomycin C; pharmaceuticals; symmetrical drug-related intertriginous and flexural exanthema; systemic allergic dermatitis; systemic contact dermatitis.
© 2021 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.